Forum

Prednisolone how have you got on with them?

Hi All. Finally got my MS rubber stamped after 2yrs they gave in :slight_smile: and said “you have RR MS” so got started on Prednisolone taking 60mg in total each day for two weeks till I go back to MS clinic, I started these Wednesday just gone. So far they are driving me mad with sickness, agitated feelings, short tempered & headaches, shakey legs plus keeping me up at night. Are these symptons pretty much the norm from what others have had over time? Do I keep taken them till I go back to MS Clinic? I know its not long away to go back but since Wednesday my days are doing my head in and its not fair on my family. Never happy are we? We want drugs get them and then they dont agree with us. Och well :slight_smile:

This drug has produced no benefits for me, but others may have a different view.

[quote=“heathwood”]

This drug has produced no benefits for me, but others may have a different view.

[/quote] Did you experience any side affects whilst on them?

I also think that for me personally I haven’t seen much benefit and the horrid side effects have been intolerable. I tend to steer clear nowadays and try to ride out a relapse instead. Good luck x

Hi Stephen,

sorry that you’re having such a hard time with the steroids they can give you all the symptoms you’ve described…and more unfortunately!

I don’t understand why they would be giving you such a low level though?!? Are you in the middle of a bad relapse that they’re trying to shorten? If so the recommendations from NICE are that a short sharp shock with much stronger doses are better - normally 1000mg over 3 days or 500mg over 5 days. I’ve had IV steroids (1000mg over 3 days) twice now and although the side effects weren’t great, the benefits for me were worth it and the period of time I was affected by side effects was shorter than the 14 days you’re going through.

Might be worth phoning someone tomorrow about it (GP or MS clinic), if you’re not in the middle of a relapse - why have they given you the steroids?

Hope that helps and I hope you’re feeling better soon!

Lynn

[quote=“Stephen-G”] [quote=heathwood]

This drug has produced no benefits for me, but others may have a different view.

[/quote] Did you experience any side affects whilst on them?[/quote]

The things that affected me most were loss and appetite and sleep.

Not good for me.

Thanks for the replies. Minnie, they have started me on them to see if they can reduce inflimation that showed up on the last MRI Feb 2013, the only treatement i’ve had in the last 2yrs since a bad relaspes that left my right leg disabled is gabapentin so basically ive been in limbo. I will go in to my GP today and speak to him but I know what he say “its early days keep at them” this is what I will do just take them and maybe the symptons will die down a little. I was just trying to judge if others had a bad time on them, when you hear of others having problems it kind of makes taking them a bit better (in a weird way if this makes sense). Thanks again all.

I was told by my neuro that oral steroids are a waste of time and should be avoided (my GP gave them to me thinking it was a good idea). The neuro said the only way he will give steroids is by IV as that is the only way to get a dose high enough to make a difference.

I find they do help shorten the relapse. In all but one occasion, they cleared up my relapse within days.

The side effects are a nightmare though. I get anxious, can’t sleep, bad mood swings, tender skin on my upper body. But all in all, I’ll put up with that for the fact that the steroids work for me.

I have a relapse at the moment (ON) and can’t get steriods as it hasn’t been long since the last round I got.

Hi Stephen - from my past experience, these are the symptoms I usually get with steroids:

  • Headachey, groggy feelings
  • Swelling in face and neck
  • Water retention leading to very tender, bruised feeling face, neck and shoulders
  • Red, angry bumps that don’t turn into actual spots on face and chest
  • Racing, pounding heartbeat
  • Metallic taste in mouth and back of throat
  • Irritability (probably from all of the rubbishy side effects!
  • Swollen ankles

I stopped accepting steroids about two years ago after a friend started going through topical steroid withdrawal. She gave up using steroid creams after forty years of doctors pushing the stuff at her for eczema and asthma. It’s hellish, and the damage the steroids have done to her adrenal glands should be making all doctors hesitate to prescribe steroid treatments for anything. On the bright side, her asthma (again, a lifelong condition) has vanished completely. While the prednisolone we get given isn’t a topical steroid, I tend to view the whole steroid family as something to be avoided if at all possible. After all, the things don’t cure our symptoms, they just speed up the healing process a bit and at what cost?

I have found iv to be the best. Twice i have been given them and twice they stopped the relapse within hours. I get a little “high” of them but thats all. The oral ones give me stomach probs but it not that bad.

Anon - they just speed up the heeling process a bit and at what cost?

Personally i would have cut my arm off to be out of my first relapse. Thankfully we have steroids that saved my arm

Darren

Interesting replies and thank you for taking the time out to reply known others have had problems with them only makes me want to continue with them now and see what the end product is. My GP said today “stick with them and see if the side affects calm down a little”, its only the headache and edgy feeling am getting the most of if the headache could go it wont be half as bad. Thanks again.

I’ve just had steroids 2 weeks ago (500mg for 5 days) for a relapse mostly affecting my right leg. I couldn’t sleep much for the whole 5 days, had an awful taste in my mouth and felt quite buoyant and hyper. They turned me into more of a chatterbox than ever and make me jittery. However, now I am on the downturn and am weepy and sleepy.

I found the IV steroids four years ago had much the same effect on me although back then I didn’t know how much of this was the steroids and how much of it was the shock of diagnosis. Back then the steroids improved my walking within a few days.

I’m trying to be pragmatic this time and just accept the ride as the steroids did stop the relapse getting any worse. My legs improved within a matter of days and now I mostly have sensory symptoms. I cannot walk very far in one go and am still using a stick at times but it’s a big improvement on how I was two weeks ago.

I don’t think your dosage sounds like a high enough one to help with a relapse. Most GPs cannot prescribe high dose steroids without authority from a neuro; my hospital sent a fax through to the GP with the protocol for the issuing of steroids for MS patients.

Tracey x

Ive had side effects similar to Tracy’s when on steroids but they have always done the trick for me. The last relapse however has left damage but compared to how I was in relapse they have improved things as,much as possible. I again like Tracy had the high dose ones and have had them three times. I would ask about high dose ones…at least you only take them for five days. I used to take five each morning. X